Prednisolone -weight gain? Moon face?

Hi Everyone -I was diagnosed with PMR last week. I feel so much better on Prednisolone (15mg)

A couple of questions:

1.Do you put on weight with steroids because you eat more, or does the weight go on anyway?

I'm currently very overweight and dread the thought of getting heavier.

Can you diet on steroids and lose weight?

2. At what level of steroids do you get a Moon face?

Does everyone get a moon face, how soon does it start to show?

It's bad enough having something wrong with you, let alone looking rubbish!

Any help or advice appreciated.



21 Replies

  • Hi Maria,

    Think the answer re weight can be a bit of both. I certainly felt hungrier once on Pred, mind you it was difficult to eat with GCA and associated jaw problems. Also I think you do lose your appetite somewhat when you are feeling unwell, so when you feel better you more inclined to eat again.

    As always it does vary person to person, but watching your diet, and trying to cut down on too many carbs does help. Try and do gentle exercise as well if you can.

    Don't think many escape the moon face though, that seems to be pretty universal, unfortunately! Can't really remember, but probably a few months in, although that does go as you reduce.

    It can be a bit demoralising, but you just have to tell yourself that the Pred is doing its job, and the side effects are just temporary! 😀

  • Thank you Dorsetlady - this is the first illness I've ever really had! It makes you think of your own mortality, and all the things you should have done.

    I've never looked after my health - looks like I'm going to have to from now on. Thanks for your help.



  • Hi again Maria,

    I know what you mean, Mum is usually so busy looking after everybody else in the family that you forget to look after yourself. But with PMR you do need to look after yourself, although that's very difficult at times. The main at first is to learn to pace yourself, on good days you will want, or think you should, be busy doing all the things you didn't feel like doing on bad days! Forget that! If you do too much, PMR will be back next day to remind you.

    You can still lead a normal life, but you need to think about things a bit more. Don't try and do washing, hoovering and shopping all in one morning. Just space them out, on different days if necessary, or at least have a sit down and rest for 30 mins or so in between.

    With PMR or GCA you realise, the dusting can wait until tomorrow! Much nicer to meet a friend for a relaxing coffee. That's my excuse anyway and I'm sticking to it! And if you've managed 10 mins walk beforehand no guilt anyway.

    Take care.

  • Hi Maria and welcome!

    1) Yes to all - it depends. Pred can make you retain fluid, fluid weighs. Pred can also make you feel very hungry - but not necessarily. For both me and my daughter it puts us off food. For the other daughter and my granddaughter they eat, and eat...

    Pred changes the way your body processes carbohydrate and that may be what does it so that even though you don't apparently eat any more you gain weight. Some people even lose weight! What happened to me was that I had put weight on with PMR - I had had it for 5 years and simply couldn't exercise as I had done and I craved carbs. I wasn't even on pred! When I started on pred I didn't gain more weight - it just redistributed.

    A few of us have successfully lost weight on pred, several others have not gained weight - most of us put it down to being VERY strict about eating carbs - or rather NOT eating carbs. Over a couple of years I lost 18kg even while still taking pred - very slow, but it can be done with discipline.

    2) It depends. Steroids encourage your body to store fat in particular places - cheeks, round the neck, round your middle and as a buffalo hump. Again, it doesn't happen to everyone but some people who don't really put on weight still get chubby cheeks. And when also depends - we all respond differently to pred. There are over 82 listed side effects, no-one gets them all, some get none.

    It really will pay you to try to reduce the processed carbs you eat drastically - that helps avoid/reduce weight gain, helps avoid developing raised blood sugars and even helps avoid raised cholesterol levels - all of which can happen with pred. And also helps with craving food - if your blood sugar level is stable (not peaking in response to eating carbs, causing increased insulin production that makes the blood sugar level plummet which makes you want more sugar) you won't get hungry in the same way.

  • Thanks PMRpro - you're so knowledgeable on the subject.

    This forum is great!



  • I slowly pu on weight over the last year from when I started steroids . I must admit to comfort eating and not walking like I use to . I think the steroids may put on fluid . I recently joined slimming world and hav lost 14 pound . It is a sensible diet and I did tell the dietitian what tablets I was on .

    Good luck

  • Thanks for your story -everyone's experience is so different.



  • Hi Maria. I have been on Pred for just over a year and have put on 14lbs and moon face appeared after about 3 months. I think the best thing for weight gain and general well being is to have a whole rethink about what you eat. There is a great group on Facebook "Vasculitis Healthy Eaters". Wonderful help, support and recipe sharing.

  • Thanks for the info -it all helps so much.



  • My experience is that if you are careful, cut out most if not all carbs, eat smaller portions, reduce alcohol intake. etc. etc. You should not actually gain weight but it is highly likely that the weight you are carrying will redistribute itself. ie. neck will thicken, face will fill out, abdomen will swell, legs will thin, possibly swollen ankles. However, everyone is different.

    I have managed to lose weight whilst on pred after initially increasing. Get to know your body and do some research on the web regarding diet but don't always believe everything you read. Paleo like diets seem to work well.

  • Oh joy - I'm going to look awful! it's better than feeling ill though isn't it?



  • Hi Maria

    I have been on steroids since April 2015 for GCA and thankfully never developed a moon face. The only weight I put on was that which I had lost when I first became ill. I did notice over time that I was quite hungry and my body just didn't seem to know when it was full so I really had to be very diligent about not over eating. I was also very strict and stuck to low carb foods as well as avoiding pre packaged and processed foods. I try to walk as much as possible but with our weather that's not always so easy.

    Hope this helps.

  • Everyone's been so helpful -thanks for sharing your experiences.



  • Hi Maria,

    I have also been on a high steroid regime and my weight rose dramatically. I tried various diets, but it did not seem to make any difference. I am also impeded by a lack of mobility. Then my specialist doctor put me on a 1,000 calorie a day diet.

    It seems VERY harsh, but it worked. I still have a bit of a Moon Face, but that also improved along with the weight loss.

    So good luck and I hope that you are soon able to lose some of your weight gain.

  • Thanks for the advice -people are so kind and caring.



  • Kentish, love your profile pic!

  • My rheumy said about weight gain-- the trouble is the steroids will win! I am down to 7mg a day and reducing 0.5 a fortnight until I get to 5. Then 0.5mg a month.

    I hope to be off them completely at Christmas.

  • Well done - you've obviously weathered the storm and are on the home stretch!



  • Like others have said, the moon face is inevitable. Looking in the mirror is odd because it's not you. But the pain without the prednisone (for me) was unbearable so there's really no choice. I will say that at first I could have eaten anything in sight (recipe for weight gain) but that acute appetite went away after a few months. The weight gain is still a fight - even watching everything I eat!! Of course when we don't feel well comfort food is very appealing (carbs of course). It's a constant battle. I try to remember that prednisone isn't an enemy......the PMR is.

    Welcome to a good place to vent 😉

  • Dear Alison - thanks for your advice. At the end of the day it's a choice - pain or weight gain/moon face. It's a no brainer!



  • Hello mariacwelland. Have just seen your post. 10 years ago, I was diagnosed with GCA. Immediately, I gained 3 stone in 3 weeks with a big moon face, so much so, that when my S.African family mert me at the airport, 3 weeks later, they were horrified at the physical change in me. I ate for 2/3 people and mainly carbs.Can't remember how long the moon face lasted, but it reduced with the lowering of Pred. Last year, in very difficult circumstances, I lost all 3 stone, and have kept it off. Am at 3mg Pred.

    Persevering is all I can offer you. Hope you soon manage things better. Different for all of us.


You may also like...